Cold/Wind Chill, Kankakee
- When
- December 28, 12:00 AM CST to 12:00 PM CST
- Where
- Kankakee forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.138, -87.862 (the zone’s center; the record gives no point)
A 55 year old woman died due to cold exposure on Kolmar Street in Chicago on December 29th. Low temperatures were in the single digits.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 55 year old woman died due to cold exposure on Kolmar Street in Chicago on December 29th. Low temperatures were in the single digits. A 58 year old man died from cold exposure in Mount Vernon Park on Aberdeen Street in Chicago on December 31st. Low temperatures were in the single digits. A 19 year old man left his home in Braidwood in Will County on the evening of December 30th. His body was found in a deep ditch about two miles from his home on January 25, 2010. Low temperatures were in the upper 20s on the morning of December 31st. A 27 year old man was found dead on the morning of December 28th in Bourbonnais in Kankakee County. He died from hypothermia as a result of cold exposure. Low temperatures were in the lower teens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 27, 10:09 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1009 PM CST SUN DEC 27 2009
.DISCUSSION...
241 PM CST
SHORT TERM (TONIGHT THROUGH THURSDAY)...
FORECAST CHALLENGES THROUGH THE SHORT TERM INCLUDE NEAR TERM
SNOW/BLOWING SNOW POTENTIAL...TEMPERATURES OVER THE NEXT FEW DAYS...AND
SNOW POTENTIAL AGAIN LATE WEDNESDAY WITH WEAK CLIPPER SYSTEM.
FOR THE REST OF THIS AFTERNOON AND EVENING...SNOW CONTINUES TO COME
TO AN END ACROSS MUCH OF THE FORECAST AREA AT THIS HOUR...SAVE FOR A
BIT OF REMAINING LIGHT SNOW OVER NW INDIANA. WINDS ARE EXPECTED TO
PICK UP SOMEWHAT LATE THIS AFTERNOON AND EARLY THIS EVENING...BUT
UPSTREAM OBS AND SHORT TERM MODEL GUIDANCE SUGGEST THAT GUSTS WILL
TOP OUT IN THE LOW 20S AT THE MOST. AS A RESULT...REALLY DONT
EXPECT THAT WINTER WEATHER ADVISORY CRITERIA FOR BLOWING SNOW WILL
BE MET ACROSS THE ADVISORY AREA...AND WILL GO AHEAD AND CANCEL THE
ADVISORY EARLY. WOULDNT BE SURPRISED TO SEE SOME DRIFTING AND
BLOWING SNOW...ESPECIALLY ACROSS NORTH/SOUTH ROADWAYS...BUT WHAT
IS EXPECTED DOESNT APPEAR TO WARRANT A HEADLINE AT THIS POINT.
SKIES SHOULD BEGIN TO CLEAR FROM WEST TO EAST ACROSS THE CWA DURING
THE AFTERNOON ON MONDAY AS PARENT UPPER TROUGH THAT HAS BEEN SPINNING
OVER THE AREA FOR THE LAST FEW DAYS FINALLY MAKES ITS WAY TO THE
EAST AND DEEP HIGH PRESSURE BEGINS TO BUILD IN FROM THE DAKOTAS.
COMBINATION OF LIGHT WINDS AND CLEAR SKIES MONDAY NIGHT SHOULD SET
UP AN EXCELLENT RADIATIONAL COOLING SITUATION...WITH TEMPERATURES
LIKELY DROPPING LIKE A ROCK MONDAY EVENING. HAVE UNDERCUT GUIDANCE
BY 5 DEGREES ACROSS MUCH OF THE FORECAST AREA... AND BY AS MUCH AS
10 DEGREES FOR THOSE AREAS THAT HAVE A FRESH DEEP SNOW PACK IN PLACE.
OTHER THAN RATHER COLD AFTERNOON HIGHS...TUESDAY SHOULD BE JUST A
BEAUTIFUL WINTER DAY...WITH CLEAR SKIES AND LIGHT WINDS.
CLOUDS ARE EXPECTED TO BEGIN TO FILTER INTO THE AREA TUESDAY NIGHT
AS WEAK WARM AIR ADVECTION ALOFT STARTS UP AHEAD OF A WEAK CLIPPER
SYSTEM EXPECTED TO TRAVERSE THE UPPER GREAT LAKES WEDNESDAY NIGHT
INTO THURSDAY. NOT OVERLY EXCITED WITH SNOW POTENTIAL WITH THIS
SYSTEM...BUT DOES APPEAR THAT COMBINATION OF WEAK WAA AND PVA MAY
RESULT IN SOME LIGHT SNOW SHOWERS DURING THE DAY WEDNESDAY TROUGH
THURSDAY.
BOXELL
LONG TERM (FRIDAY THROUGH SUNDAY)...
MEDIUM RANGE GUIDANCE IS COMING INTO BETTER AGREEMENT ON A
HEALTHY SHOT OF POLAR AIR BEING DRAGGED SOUTHWARD INTO THE AREA
AS UPPER FLOW AMPLIFIES WITH DIGGING EASTERN TROUGH. MODELS
GENERALLY AGREE WITH H8 TEMPS DROPPING INTO THE UPPER TEENS TO
AROUND 20 BELOW CELSIUS BY FRIDAY. WITH EXPANSIVE SNOW PACK
UPSTREAM AND OVER THE AREA LIKELY TO GO NOWHERE BETWEEN NOW AND
THEN...THE PATH WILL ESSENTIALLY BE GREASED FOR ARCTIC AIR TO
EASILY COME SLIDING DOWN INTO THE REGION. HAVE GENERALLY UNDERCUT
GUIDANCE SIGNIFICANTLY DURING THIS TIME FRAME AND IF INTENSITY OF
COLD INTRUSION REMAINS THE SAME IN LATER RUNS WOULDNT BE SURPRISED
TO SEE SOME SUBZERO TEMPS AWAY FROM THE CITY.
IZZI
&&
.AVIATION...
0600 UTC TAFS...AN UPPER AIR DISTURBANCE OR TROUGH AT THE 700 MB
LEVEL WILL MOVE THROUGH NORTH CENTRAL ILLINOIS AND INTO NORTHWEST
INDIANA OVERNIGHT. THE WIND WILL BE NORTHWEST AT 9000 FEET. THIS
WILL PUSH SOME CLOUDS AND LIGHT SNOW INTO THE NORTHERN ILLINOIS
AND NORTHWEST INDIANA OVERNIGHT. THERE IS A SLIGHT POSSIBILITY OF
SOME IFR VISIBILITY AND CEILING BETWEEN MIDNIGHT AND 6 AM CST. THE
SNOW IS VERY LIGHT AND WITH THE INCREASING WIND EARLY MONDAY...WE
EXPECT SOME BLOWING SNOW. BECAUSE OF THE LARGE SURFACE HIGH IN THE
PLAINS AND THE LOWS IN QUEBEC AND OHIO...THERE WILL BE A WEST TO
NORTHWEST WIND 15 KNOTS WITH GUSTS TO 24 KNOTS.
&&
.MARINE...
1242 PM CST
WINDS HAVE SHIFTED TO WSW AND W FOR MOST PART AS SFC TROF CROSSED
W TO E OVR THE LAKE. WINDS TO GRADUALLY FRESHEN TONIGHT AS
PRESSURE GRADIENT TIGHTENS IN RESPONSE TO LARGE HI EXTENDING FROM
NORTHERN ROCKIES TO SRN PLAINS CONTINUES TO BUILD ACROSS THE LOWER
MS VALLEY AND THE DEEP S.
BY 12Z MON A STRONG COLD FRONT WILL BE DROPPING SOUTHWARD ACROSS
THE U.P. OF MI AND CONTINUING RAPIDLY S AND PAST SRN END OF LAKE
MI BY EARLY AFTERNOON. MODEL PROGGED TEMP PROFILES AND WINDS OVER
THE LAKE SHOWING VERY UNSTABLE CONDITIONS DUE TO STRONG COLD AIR
ADVECTION ON NW WINDS OF GENERALLY 30-40KT WITHIN 1KM OF SFC.
STRONG MIXING IN BOUNDARY LAYER WILL TRANSFER MOMENTUM DOWN TO
WATER SFC PLUS ADDITION OF ISALLOBARIC WIND COMPONENT AS A STRONG
PRES RISE DEPICTED BEHIND THE COLD FRONT. PLAN TO UPGRADE CURRENT
GALE WATCH TO A WARNING WITH GALE FORCE WINDS ON N PORTION BY MID
MORNING AND S END BY EARLY AFTERNOON.
SPEEDS START TO GRADUALLY DROP OFF MON NIGHT AS PRES GRADIENT
RELAXES AS SFC RIDGE AXIS MOVES E OVR THE UPPER MS AND MID MO
VALLEYS BY 12Z TUE. FURTHER DROP OFF IN SPEED DURING TUE WITH
BACKING OF DIRECTION TO OUT OF WSW AS THE CENTER OF THE RIDGE
MOVES OVER THE MIDWEST BY TUE EVE.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE BURNS HARBOR TO MICHIGAN CITY IN UNTIL 9 AM MONDAY.
GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ745-LMZ777-LMZ779-
LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...9 AM MONDAY TO
9 PM MONDAY.
SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO BURNS HARBOR UNTIL
6 PM TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 256 PM CST SUN DEC 27 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 282100- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 256 PM CST SUN DEC 27 2009 /356 PM EST SUN DEC 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME LOCALIZED BLOWING AND DRIFTING OF SNOW WILL BE POSSIBLE...ESPECIALLY ACROSS NORTH TO SOUTH ROADWAYS. PORTIONS OF THE DES PLAINES...FOX...ILLINOIS AND VERMILION RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WATER LEVELS WILL REMAIN HIGH ON AREA RIVERS...WITH PORTIONS OF THE DES PLAINES...FOX...ILLINOIS AND VERMILION RIVERS REMAINING IN FLOOD EARLY IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-282100- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 256 PM CST SUN DEC 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT MONDAY INTO TUESDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-282100- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 256 PM CST SUN DEC 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GALE FORCE WINDS TO 35 KNOTS ARE LIKELY FROM MONDAY INTO MONDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BOXELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
609 PM CST SUN DEC 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM SNOW WHEATFIELD 41.19N 87.05W
12/27/2009 M3.5 INCH JASPER IN PUBLIC
STORM TOTAL SNOW 3.5 INCHES. 0.5 INCHES OVER THE PAST 5
HOURS. SNOW DEPTH IS 4 INCHES.
&&
AKREINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
845 PM CST SUN DEC 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM SNOW PORTAGE 41.59N 87.18W
12/27/2009 M1.5 INCH PORTER IN PUBLIC
NEW SNOWFALL OF 1.5 INCHES. STORM TOTAL SNOWFALL DEPTH
OF
ABOUT 5 INCHES.
&&
AKREINThe national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Kankakee | 2009-12-28 | 27 | Male | Outside/Open Areas | Direct |
| Cold/Wind Chill, Cook | 2009-12-31 | 58 | Male | Outside/Open Areas | Direct |
| Cold/Wind Chill, Cook | 2009-12-29 | 55 | Female | Permanent Home | Direct |
| Cold/Wind Chill, Will | 2009-12-31 | 19 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213642, 207369, 213635.